Hail, Jefferson
- When
- July 18, 12:09 AM EST
- Where
- Jefferson County, 0.54 mi E of Avoca
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.250, -85.490
Ping pong ball sized hail was observed in the Lake Forest community.
Another active period of weather set up across central Kentucky and southern Indiana July 17th and 18th, 2023 as multiple waves of showers and thunderstorms moved across the region, bringing damaging straight-line winds, severe hail, and one tornado to the region. The synoptic pattern was fairly consistent (albeit active) during this period, with large-scale mid- and upper-level troughing…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Another active period of weather set up across central Kentucky and southern Indiana July 17th and 18th, 2023 as multiple waves of showers and thunderstorms moved across the region, bringing damaging straight-line winds, severe hail, and one tornado to the region. The synoptic pattern was fairly consistent (albeit active) during this period, with large-scale mid- and upper-level troughing extending from Hudson Bay down into the Ohio Valley. In the low-levels, a quasi-stationary front extended from the mid-Mississippi Valley across central Indiana and into northern Ohio, with a seasonably warm and unstable air mass present across the Ohio Valley, which was primarily located south of the low-level frontal boundary. The first wave of strong to severe storms developed during the late afternoon hours in the vicinity of the frontal boundary across central Indiana. As these cells morphed into a quasi-linear convective system during the evening hours, the combined cold pool development forced the storms southward into southern Indiana and central Kentucky. Ahead of the line of storms, mixed-layer CAPE on the order of 1500-2500 J/kg and effective bulk shear of 30-40 kt provided a favorable parameter space to sustain strong-to-severe convection. This line of storms ultimately produced sporadic wind damage and near-severe hail across southern Indiana and north central Kentucky, with convection lingering into south central Kentucky overnight before gradually dissipating in the early morning hours on July 18th.
While sporadic convection continued through the morning hours on July 18th, the next main wave of strong and occasionally severe thunderstorms arrived during the early afternoon hours. With unseasonably fast flow continuing aloft, wind shear remained sufficient for multicell clusters and a few supercells to develop across central Kentucky. Instability remained moderate to high, with low-to-mid 70s dewpoints and temperatures in the 80s allowing for the development of 2000-3000 J/kg MLCAPE. This initial wave of cells produced scattered wind damage and hail mainly across the Kentucky Bluegrass. Additionally, a decaying mesoscale convective system coming in from western Kentucky also produced scattered wind damage across southern and central Kentucky. One brief spin-up tornado developed within this line over Marion County, producing EF0 damage. Convection dissipated once the line of storms cleared the area around sunset. As a result of multiple waves of heavy rainfall moving over the same areas, scattered occurrences of flooding were observed across the area, with the most concentrated area of flooding occurring over eastern Jefferson County and Shelby County, Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 17, 11:50 PM EST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 1250 AM EDT Tue Jul 18 2023 ...Updated Aviation Discussion... .Mesoscale Update... Issued at 856 PM EDT Thu Jul 17 2023 A line of thunderstorms working through central Indiana is expected to continue southward and bring rain and thunder chances to the area. The latest 700MB-925MB wind analysis has winds out of the west, which will continue the current trend of the line of storms propagating more east than south, although a shallow surface oriented cold front will continue a slight southward push of the storms. Right now, not a lot of model guidance has a great handle on the situation, although the NAM3KM model has the most realistic simulation. The atmosphere in front of the line is conducive for continued forward movement and sustenance. Latest observed sounding out of Cincinnati, OH has a lot of instability (CAPE values > 3000 J/KG) but lacks magnitude of wind aloft and shear. With the amount of CAPE, hail seems to be the main threat and heavy rain. Latest timing track has time of arrival into south central IN counties in about 2 hours around 11 PM EDT and progressing southward into the overnight hours. .Short Term...(This evening through Tuesday) Issued at 255 PM EDT Mon Jul 17 2023 Key Messages: - Strong to severe storms could produce gusty winds, hail & heavy rain through this evening Sfc cold front draped from NW Ohio across northern Indiana and back into west-central Illinois. Skies are mostly clear across southern Illinois and Indiana, with heating and instability at least somewhat limited by high-level smoke. Boundaries to focus convection are not well-defined, and there is no Cu field just yet, so exactly when and where convection will initiate remains uncertain. Hi-res models are only providing so much help as run-to-run consistency is lacking. Our best shot at T-storm initiation is between 22Z and 0Z Tue, somewhere near the Ohio River. Anything that does develop will have moderate instability and decent shear to work with, so multi-cell clusters are the most likely mode and we could briefly see a few discrete cells mainly over SW Indiana. Steep low-level lapse rates will support damaging wind gusts, with locally heavy rain possible in areas that see repeated storms. If anything shows supercell characteristics, large hail is also possible. Storm coverage and intensity will diminish around midnight, but can't rule out isolated overnight storms in a warm and muggy environment. Also will need to watch MCS development north of St Louis, as that convection could congeal into a complex that could track into south-central Kentucky around daybreak Tuesday. .Long Term...(Tuesday night through Monday) Issued at 315 PM EDT Mon Jul 17 2023 ...Heavy Rainfall and Flash Flooding Possible Late Tuesday Night and Wednesday Morning... Key Messages: - Confidence increasing in a substantial rainfall event Tuesday night into Wednesday morning. Flash flooding is possible, and a low- end severe threat also exists. - Subsequent waves of showers and thunderstorms are expected Wednesday and Thursday. Thunderstorms will produce heavy rainfall and lightning, and a few strong storms cannot be ruled out. - Quieter weather for Friday and the weekend. Discussion: The potential for a significant flash flooding event across portions of western and southern KY exists late Tuesday night into Wednesday morning. A slow-moving surface frontal boundary will be draped from west to east across the lower Ohio and mid-Mississippi Valley, with latest progs having the boundary lying just north of the KY/TN border. Tuesday evening, a mid-level shortwave will eject southeastward from northern MO to western KY, with low-level response occurring as a LLJ strengthens across the MO bootheel and western KY. Multiple ingredients favor the development of a corridor of heavy precipitation in the vicinity of the sfc frontal boundary. First, an abnormally moist air mass will be present across the area, with Precipitable Water values near or exceeding 2 inches. Second, the low-level (850-925 mb) jet will be nearly perpendicular to the surface boundary, with large-scale moist ascent expected to occur. Third, mid-upper jet core will be west of the region, with left exit region promoting large scale ascent across western KY. Finally, there will be non-negligible elevated instability, with some convective properties likely in any precipitation which develops Tuesday night. 12Z guidance has shifted the expected corridor of heaviest precipitation 50-75 miles southwest, with the current zone most likely to see the heaviest rainfall stretching NW to SE from near St. Louis to near Bowling Green. Within this corridor, basin-average 1-3" of QPF is expected, with localized swaths of 3-5+" expected where the heaviest convective cores train. With this amount of rainfall expected over 3-6 hours, flash flooding would be expected in locations which see the highest totals. WPC Day 2 Excessive Rainfall Outlook reflects this concern well, with the moderate risk axis closely aligned with the likely zone of heaviest rainfall. The main time window of concern for heavy rainfall would be between 06Z and 15Z Wednesday (1-10 a.m. CDT). Locations which would be favored to see the heaviest rainfall would be south of a line extending from Tell City to Elizabethtown to Liberty, although this corridor will likely continue to move depending on antecedent convection Tuesday afternoon. While severe threats will be less prominent than the flooding threat Tuesday night as convection will be elevated in nature, a few strong wind gusts could be possible in the strongest storms. After the wave of storms Wednesday morning clears the area, much of the day on Wednesday should see a relative lull in new thunderstorm development as the atmosphere will need time to recover. The next elevated chance for widespread showers and thunderstorms should arrive on Thursday as a stronger cold front pushes across the area. Once again, a few strong to severe storms would be possible given the moist and unstable setup ahead of the front, with strong straight-line winds likely to be the main severe hazard. Flooding would be less of a concern on Thursday as convection should be fairly progressive, although areas which see heavy rainfall amounts on Wednesday may not need to see much additional rainfall to experience additional flooding. With the cold front (on latest progs) expected to clear through the region on Friday morning, drier air is finally expected to filter into the region for the end of the week and the weekend, which would likely preclude any significant shower/storm chances. In addition to this welcome return of relatively quiet weather, temperatures are expected to be near to slightly below normal over the weekend, with highs in the 80s and lows in the 60s expected. && .Aviation...(06Z TAF Issuance) Issued at 1249 AM EDT Tue Jul 18 2023 Scattered nocturnal thunderstorms will continue to affect SDF and LEX for the first few hours of the TAF period. TSRA chances will increase during the pre-dawn hours at HNB as convection from Indiana and Illinois spreads to the south and southeast. We should get a break after sunrise this morning as the overnight storms weaken and we await new development this afternoon as the atmosphere destabilizes. Tonight an MCS is expected to develop but will stay mostly west of the terminals for this package. This will be further addressed in future forecasts. HNB and BWG will likely be the airports most effected by the late night showers and storms tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...MK Short Term...RAS Long Term...CSG Aviation...13
Hazardous Weather Outlook National Weather Service Louisville KY 325 PM EDT Mon Jul 17 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181930- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 325 PM EDT Mon Jul 17 2023 /225 PM CDT Mon Jul 17 2023/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are possible through midnight. Heavy rain and locally damaging wind gusts are the main threats. A few storms over southern Indiana could also produce hail, and lightning will occur with any thunderstorm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms remain possible each day, especially through Thursday. Some of the storms could be strong to severe with heavy rain, damaging winds, and frequent lightning being the main threats. Should storms end up moving over the same areas repeatedly, localized flooding is possible. Right now the highest threat for widespread heavy rains appears to be Tuesday night into Wednesday morning, mainly along and south of a line extending from Tell City to Elizabethtown to Liberty. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Thursday. GENERAL STORM MOTION OF THE DAY: Storms this afternoon and evening will move from west to east around 25 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS/CSG
Special Weather Statement
National Weather Service Louisville KY
1041 PM EDT Mon Jul 17 2023
INZ079-180315-
Jefferson IN-
1041 PM EDT Mon Jul 17 2023
...A STRONG THUNDERSTORM WILL IMPACT JEFFERSON COUNTY THROUGH 1115 PM
EDT...
At 1040 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Vernon, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Hanover, Saluda, Smyrna, Kent, Dupont, Wakefield,
Middlefork, Canaan and Volga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3887 8526 3873 8537 3874 8542 3871 8545
3864 8544 3859 8548 3861 8552 3865 8557
3868 8557 3868 8560 3871 8561 3871 8564
3875 8569 3882 8568 3882 8561 3885 8561
3885 8557 3888 8557 3891 8553 3891 8541
TIME...MOT...LOC 0240Z 306DEG 29KT 3886 8563
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CJPSpecial Weather Statement
National Weather Service Louisville KY
1227 AM EDT Tue Jul 18 2023
INZ092-KYZ030-031-180500-
Clark IN-Jefferson KY-Oldham KY-
1227 AM EDT Tue Jul 18 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLARK...WESTERN
OLDHAM AND NORTHEASTERN JEFFERSON COUNTIES THROUGH 100 AM EDT...
At 1227 AM EDT, Doppler radar was tracking a strong thunderstorm near
Jeffersonville, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jeffersonville, New Albany, St. Matthews, Lyndon, Middletown,
Prospect, Graymoor-Devondale, Windy Hills, Anchorage and Worthington
Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3848 8547 3824 8548 3829 8579 3831 8580
3831 8579 3832 8578 3833 8580 3834 8579
3835 8576 3840 8581 3840 8582 3843 8582
TIME...MOT...LOC 0427Z 268DEG 12KT 3835 8573
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CJPPreliminary Local Storm Report
National Weather Service Louisville KY
1245 AM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM Hail 1 ENE Mckinley 38.76N 86.18W
07/18/2023 E1.25 inch Washington IN Cocorahs
&&
SRMSpecial Weather Statement
National Weather Service Louisville KY
1245 AM EDT Tue Jul 18 2023
INZ077-078-092-180515-
Washington IN-Clark IN-Scott IN-
1245 AM EDT Tue Jul 18 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CLARK...
SOUTHWESTERN SCOTT AND NORTHEASTERN WASHINGTON COUNTIES THROUGH 115
AM EDT...
At 1244 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Salem, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsburg, Vienna, Austin, Little York, New Philadelphia, Underwood,
Blue Lick, Leota, New Liberty and Henryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 8598 3876 8596 3875 8595 3876 8594
3875 8592 3875 8590 3873 8589 3873 8585
3875 8584 3871 8565 3850 8580 3869 8608
3877 8602 3876 8601 3877 8598
TIME...MOT...LOC 0444Z 301DEG 28KT 3871 8598
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CJPPreliminary Local Storm Report
National Weather Service Louisville KY
1255 AM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Tstm Wnd Dmg 3 ESE Madison 38.75N 85.34W
07/17/2023 Jefferson IN 911 Call Center
Tree down over North Eagle Hollow Road.
&&
SRMPreliminary Local Storm Report
National Weather Service Louisville KY
1256 AM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Hail 2 S Wirt 38.77N 85.44W
07/17/2023 E1.00 inch Jefferson IN 911 Call Center
&&
SRMThe Louisville radar (KLVX), 50 km away, was scanning. The volume nearest the first event began at 05:09 UTC.
9 thunderstorm wind, 8 hail, 4 flash flood, 1 tornado. Local standard time, as filed.
Ping pong ball sized hail was observed in the Lake Forest community.
Quarter sized hail was observed near Middletown.
Quarter sized hail was observed in northeastern Jefferson County.
Quarter sized hail was observed near Finchville.
Quarter sized hail was observed near Nicholasville.
Quarter sized hail was observed near Dunnville.
Quarter sized hail was observed in Dunnville.
Multiple trees were blown down or uprooted by strong winds, with some trees leaning on homes.
Hail ranging from pea to quarter size was observed northwest of Liberty.
A tree was blown down by strong winds near Bryantsville.
Trees were blown down by strong winds along White Turley Pike and Wades Mill Road.
Multiple trees were blown down on houses and across roads in Russellville.
Trees were blown down near the intersection of U.S. Route 231 and Little Muddy Church Road.
Multiple trees were blown down across roads in Lebanon.
Trees were blown down by strong thunderstorm winds near Summersville.
Strong winds resulted in multiple trees being blown down in Campbellsville and across Taylor County. Some trees fell onto roads and power lines, and a few structures were damaged by falling trees.
A tree was blown down by strong winds in the Pleasure Ridge Park area.
Multiple rounds of strong to severe thunderstorms moved through the Marion County area during the afternoon and evening hours on July 18th. A very|brief tornado touched down about 4 miles east of Lebanon, KY near|U.S. 68 just before 7 pm EDT. The storm was moving to the|northeast at 40 mph. There were several trees twisted and snapped|and an older barn was destroyed. Most of the damage was facing to|the east northeast, with some exceptions.
Some of the roof truss from the barn was lofted northeast, but the|board became impaled and was leaning back toward a southwesterly direction.
A horse trailer weighing over 1000 pounds was moved off the block|about 3 feet towards the northwest. This was the highest rated |part of the tornado at 80 mph.
A section of a tree was snapped and facing back to a |southeasterly direction.
The resident of the property showed where the tree line was |behind the barns, and the top of the tree line had about a 20-foot|swath cut out of it.
The top of another metal pole barn exhibited evidence of uplift.
Just beyond the second barn was an uprooted hardwood tree at |the end of the tree line. It was facing north northeast. This was |the last damage observed from both ground and aerial drone survey.
Flooding was observed along Arnold Palmer Boulevard in the Lake Forest community. Water levels along the road reached the bottom of car bumpers.
Heavy rain caused Evergreen Road to become impassable between Shelbyville Road and Ridge Road.
Numerous roads across Shelby County were closed due to high water from heavy rains, including several roads between Shelbyville and Simpsonville.
Manton Road was closed due to flooding from heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyThe tornado archive for Kentucky, 2023Warnings in Kentucky, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128832, 1128833, 1128836, 1128837, 1128838, 1128844, 1128845, 1128860, 1128851, 1128879, 1128863, 1128871, 1128872, 1128878, 1128881, 1128875, 1128876, 1128857, 1128824, 1128825, 1128827, 1128831.